Hi all. I'm new to this community and would really appreciate some guidance from experts! I had a hemithyroidectomy in march 2014

Following A thy3 result from an aspiration. I had a 4cm nodule on the right side of my thyroid and was advised by the ent surgeon to have it removed. I have felt symptomatic for hypothyroid for approx 18 months but was ignored. Since my thyroidectomy I pestered my gp for further testing and was finally diagnosed with being hypothyroid 2 weeks ago (sorry I do not ave my actual readings YET)! I was put on levothyroxine 50mcg and from day 2 have felt somewhat worse! I come out in a horrific burning rash on my 2nd day, which lasted approx 3 hours. I feel flushed (on my face only) for the majority of the day and now feel like my legs are really swollen and heavy but I don't believe they are filled with fluid. Has anyone else experienced this or can anyone please give me some advice. I've tried to get in to see my gp but its proving really difficult to get an appt.

1 Reply

oldestnewest
  • Hi Winky, and welcome to the forum.

    It's very rare to be allergic to thyroid hormone but you might be sensitive to one of the fillers in the tablets. Try taking an antihistamine like Clarityn or Piriton an hour before taking Levothyroxine and see whether that helps. If it does ask your GP to specify Mercury Pharma or Actavis, whichever you aren't currently taking on your next scrip as they have different fillers.

    It's very difficult to advise without blood results. 50mcg is a very low dose but if your own thyroid has kicked into gear you may be over medicated. You could halve your dose until you can see your GP to see whether your symptoms improve or even stop taking it if the symptoms are intolerable.

    Make sure you have a follow up blood test to check your levels within six weeks of starting levothyroxine.

You may also like...